On a category of cofinite modules which is abelian. (English) Zbl 1228.13020

Math. Z. 269, No. 1-2, 587-608 (2011); addendum ibid. 275, No. 1-2, 641-646 (2013).
Let \(I\) be an ideal of a commutative noetherian local ring \((R,\mathfrak{m})\) and \(M\) a finitely generated \(R\)-module. In 1968, A. Grothendieck [Séminaire de géométrie algébrique: Cohomologie locale des faisceaux cohérents et théoremes de Lefschetz locaux et globaux (1962; Zbl 0159.50402)] has conjectured that \(\operatorname{Hom}_R(R/I,H_{I}^i(M))\) is finitely generated for all \(i\geq 0\). R. Hartshorne gave a counter-example to this conjecture [Invent. Math. 9, 145–164 (1970; Zbl 0196.24301)]. In the same paper, Hartshorne introduced the notion of \(I\)-cofinite modules and asked the following question: For which local rings \(R\) and ideals \(I\) is \(H_{I}^i(N)\) \(I\)-cofinite for all \(i\geq 0\) and any finitely generated \(R\)-module \(N\)? An \(R\)-module \(X\) is said to be \(I\)-cofinite if \(\mathrm{Supp}_RX\subseteq V(I)\) and \(\mathrm{Ext}^i_R(R/I,X)\) is finitely generated for all \(i\geq 0\). Now, it is known that if either \(I\) is principal or \(\dim R/I=1\), then \(H_{I}^i(N)\) is \(I\)-cofinite for all \(i\geq 0\) and any finitely generated \(R\)-module \(N\).
Let \(\mathcal{M}(R,I)_{cof}\) denote the full subcategory of \(I\)-cofinite \(R\)-modules. When \(I\) is principal, Hartshorne showed that \(\mathcal{M}(R,I)_{cof}\) is abelian. He asked whether \(\mathcal{M}(R,I)_{cof}\) is abelian when \(\dim R/I=1\). In the paper under review, the author provides an affirmative answer to this questions.


13D45 Local cohomology and commutative rings
13D09 Derived categories and commutative rings
Full Text: DOI


[1] Atiyah M.F., Macdonald I.G.: Introduction to Commutative Algebra, Addison-Wesley Series in Mathematics. Addison-Wesley publishing company, Reading (1969) · Zbl 0175.03601
[2] Divaani-Aazar K., Sazeedeh R.: Cofiniteness of generalized local cohomology modules. Colloq. Math. 99((2), 283–290 (2004) · Zbl 1072.13011
[3] Bass H.: On the ubiquity of Gorenstein rings. Math. Z. 82, 8–28 (1963) · Zbl 0112.26604
[4] Bourbaki N.: Algèbra Commutative, Chapters 1 and 2. Hermann, Paris (1961) · Zbl 0108.04002
[5] Delfino D.: On cofiniteness of local cohomology modules. Math. Proc. Camb. Philos. Soc. 115(1), 79–84 (1994) · Zbl 0806.13005
[6] Delfino D., Marley T.: Cofinite modules and local cohomology. J. Pure Appl. Algebra 121(1), 45–52 (1997) · Zbl 0893.13005
[7] Gelfant S.I., Manin Yu.I.: Methods of Homological Algebra. Springer, Berlin (1996)
[8] Grothendieck A.: Cohomologie locale des faisceaux cohérants et théorèmes de Lefschetz locaux et globaux (SGA 2). Amsterdam, North-Holland (1968) · Zbl 0197.47202
[9] Hartshorne, R.: Affine duality and cofiniteness. Invent. Math. 9, 145–164 (1969/1970) · Zbl 0196.24301
[10] Hartshorne R.: Residue and Duality. Springer Lecture note in Mathematics, No. 20. Springer, New York (1966) · Zbl 0212.26101
[11] Hartshorne R.: Algebraic Geometry, Graduate Texts in Mathematics, No. 52. Springer, New York (1977) · Zbl 0367.14001
[12] Huneke C., Koh J.: Cofiniteness and vanishing of local cohomology modules. Math. Proc. Camb. Philos. Soc. 110(3), 421–429 (1991) · Zbl 0749.13007
[13] Kawakami S., Kawasaki K.-i.: On the finiteness of Bass numbers of generalized local cohomology modules. Toyama Math. J. 29, 59–64 (2006) · Zbl 1141.13307
[14] Kawasaki K.-i.: On the finiteness of Bass numbers of local cohomology modules. Proc. Am. Math. Soc. 124, 3275–3279 (1996) · Zbl 0860.13011
[15] Kawasaki K.-i.: Cofiniteness of local cohomology modules for principal ideals. Bull. Lond. Math. Soc. 30, 241–246 (1998) · Zbl 0930.13013
[16] Kawasaki K.-i.: On finiteness properties of local cohomology modules over Cohen-Macaulay local rings. Ill. J. Math. 52(3), 727–744 (2008) · Zbl 1174.13025
[17] Kawasaki, K.-i.: On a characterization of confinite complexes, preprint
[18] Lipman, J.: Lectures on Local Cohomology and Duality, Local Cohomology and its Applications. Lecture notes in Pure and Applied Mathematics, vol. 226, pp. 39–89. Marcel Dekker, Inc., New York (2002) · Zbl 1011.13010
[19] Matsumura H.: Commutative Algebra, 2nd edn. Benjamin/Cummings, Reading (1980) · Zbl 0441.13001
[20] Matsumura H.: Commutative Ring Theory, Cambridge Studies in Advance Mathematics, vol. 8. Cambridge University Press, Cambridge (1986) · Zbl 0603.13001
[21] Melkersson L.: Properties of cofinite modules and applications to local cohomology. Math. Proc. Camb. Philos. Soc. 125(3), 417–423 (1999) · Zbl 0921.13009
[22] Melkersson L.: Modules cofinite with respect to an ideal. J. Algebra 285(2), 649–668 (2005) · Zbl 1093.13012
[23] Roberts P.: Homological Invariants of Modules over Commutative Rings. Séminaire de Mathématiques Supérieures, vol. 72 , Les Presses de l’Université de Montréal, Montréal (1980)
[24] Rotman J.: An introduction to homological algebra. Pure and applied mathematics, vol. 226. Academic press, Inc., Harcourt Brace Company, Boston (1979) · Zbl 0441.18018
[25] Yassemi S.: Cofinite modules. Commun. Algebra 29(6), 2333–2340 (2001) · Zbl 1023.13013
[26] Yoshida K.-i.: Cofiniteness of local cohomology modules for dimension one ideals. Nagoya J. Math. 147, 179–191 (1995) · Zbl 0899.13018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.